Wednesday, October 22, 2014
Sunday, August 10, 2008 Kathy J, Community Member, asks

Q: Could extended use of Flomax result in incontinence?

Answer This
Answers (2)
Vicki M, Health Guide
8/11/08 5:43pm

Hi Kathy,

 

Flomax (Tamsulosin) " is used to treat the symptoms of a prostate gland condition called BPH (benign prostatic hyperplasia, also known as enlarged prostate). Tamsulosin is an alpha-blocker that works by relaxing the muscles in the bladder neck and prostate. Relaxing these muscles leads to relief of symptoms of BPH such as the feeling of needing to urinate frequently or urgently, weak stream, difficulty in beginning the flow of urine, and the need to urinate during the middle of the night." According to the drugs database on the link above. The medications that are thought to cause what is called overflow incontinence are the Tricyclic Antidepressants, such as Sinequan, Tofanil, and Pamelor.

 

Please note that online sites like Health Central are wonderful resources for getting information that will help you ask all the right questions when it's time to speak to your doctor, but they can not take the place of your doctor's solid medical advice. If you or a loved one are having a concern about something medically related, the best thing is to seek your doctor's advice.


Take care and stay in touch!

Vicki M

Reply
susan, Community Member
8/19/12 3:54am

a friend of mine suffers from severe incontinence, he has been taking flomax for many years, could the use of this drug be part of his problem?

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Kathy J, Community Member— Last Modified: 08/20/12, First Published: 08/10/08